Does anyone feel like levithyroxine doesn't agree with them?

I'm currently taking 150mg of thyroxine on alternate days to treat an underactive thyroid. My tsh etc. seem to be in a normal bracket at the moment, but I still feel terrible. It seems the higher the dose, the more angry and aggressive I feel. My husband has remarked on the difference in me.

I also still feel absolutely exhausted all the time, freezing and can't lose weight no matter how hard I try. I'm still showing signs of being underactive, but if anything I'm being slightly over treated.

I just want to feel well again

6 Replies

oldestnewest
  • You have my complete sympathy. It took a long time for me to be diagnosed, thus when finally given levothyroxine I was so very relieved. That only lasted a short time as I felt even more unwell than being diagnosed with a TSH of 100. It is only when T3 was finally added to a reduced T4 the better I felt but it wasn't till I stopped levo that I improved. I was good on NDT (a natural dessicated thyroid hormone - I tried 3 and did feel better but No.4 was best for me). I now take T3 only and thankfully, I am very grateful to say I am well and healthy. I think the most surprising is that I would have expected medication to improve my condition not make me feel even worse than before diagnosis.

    Some people cannot tolerate levothyroxine. Our bodies all react differently. The problem is that the BTA guidelines state levothyroxine alone is to be prescribed. I wish they would all have the experience themselves, or their families. That's the only way they would understand.

    When you go for a blood test, don't take levothyroxine before it and have as early an appointment as possible. Leave about 24 hours between levo an blood test. Get a copy of your results, with the ranges, and post for comments.

    So many of us had to go outside the NHS but unfortunatley the doctors who were trained in clinical symptoms are deceased. If you email louise.warvill@thyroiduk.org she has a list of sympathetic doctors who you may find can be helpful. I think most are private.

    hormonerestoration.com/Thyr...

  • If you also ask Louise for a copy of the Pulse Online article and read question 6 as it explains how low our TSH can go. Most GPs think it's fine if our TSH reaches 'normal' range - they are so wrong. The article is by Dr Toft who was President of the BTA.

  • Hi I would ask for more blood tests, TSH, T4 and Free T 3 and the other relevant tests, B12, ferritin and iron,diabetes, vit D and calcium this may be the answer.

    You may find that you need some T3 depending on the blood tests. This is usually taken with Levo.

    Jackie

  • I would go as far as to say that the reason this forum exists is to help people who are not satisfactorily treated using Levothyroxine. Quite a few people on this forum react badly to Levothyroxine, like you seem to, although not often with symptoms of aggression. Sometimes they respond badly to the fillers in the Levothyroxine tablets, but again not usually with aggression as a symptom. As shaws and jackie wrote, you need to post your blood test results, with the lab ranges (the figures in brackets) for someone here to comment on. You do have a right to this information, the reason most people give is 'for my records'. Do you have any other symptoms apart from the aggression? That might give us a clue as to what might help you.

  • Why do you think you're being over-treated? 150 on alternate days (rather a weird way of doing things) is only 75 a day. That's a tiny dose. Even 150 isn't that high. And you certainly have Under-dosed symptoms. And that could be because you aren't converting very well.

    Forget 'trying' to lose weight. Your not going to manage if your FT3 is too low - which it obviously is (TSH just 'in range' is not good enough, it's where in the range it falls that counts). Your T3 needs to be optimal FOR YOU, for you to lose weight. And going on low-calorie diets and over-exercising is going to be counter-productive. Just eat normally - about 2000 calories - no processed foods and reduced sugar, plenty of fat and a decent amount of salt (the adrenals need it), fresh fruit and veg. And, as others have said, get your vits and mins tested, and supplement any deficiencies.

    Hugs, Grey

  • Sorry, I didn't make clear that's I take 125 one day, then 150 the next. I'm getting my bloods tested next week, so will see what they are then, but I think I'm showing signs of being over eg very anxious, unable to sleep and I seem to get very angry when I'm over treated. It's just strange, because at the same time I'm also freezing cold, shattered and not losing weight. This happened about a year ago when I had my baby. My thyroid went over, but had a lot of symptoms of being under. I just dk to think the thyroxine agrees with me.

You may also like...